Algebraic & Geometric Topology

Quillen's plus construction and the D(2) problem

W H Mannan

Full-text: Open access

Abstract

Given a finite connected 3–complex with cohomological dimension 2, we show it may be constructed up to homotopy by applying the Quillen plus construction to the Cayley complex of a finite group presentation. This reduces the D(2) problem to a question about perfect normal subgroups.

Article information

Source
Algebr. Geom. Topol., Volume 9, Number 3 (2009), 1399-1411.

Dates
Received: 21 May 2008
Revised: 21 February 2009
Accepted: 9 June 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513797033

Digital Object Identifier
doi:10.2140/agt.2009.9.1399

Mathematical Reviews number (MathSciNet)
MR2520404

Zentralblatt MATH identifier
1176.57004

Subjects
Primary: 57M20: Two-dimensional complexes
Secondary: 19D06: $Q$- and plus-constructions 57M05: Fundamental group, presentations, free differential calculus

Keywords
D2 problem Quillen plus construction

Citation

Mannan, W H. Quillen's plus construction and the D(2) problem. Algebr. Geom. Topol. 9 (2009), no. 3, 1399--1411. doi:10.2140/agt.2009.9.1399. https://projecteuclid.org/euclid.agt/1513797033


Export citation

References

  • F R Beyl, N Waller, Examples of exotic free $2$–complexes and stably free nonfree modules for quaternion groups, Algebr. Geom. Topol. 8 (2008) 1–17
  • M R Bridson, M Tweedale, Deficiency and abelianized deficiency of some virtually free groups, Math. Proc. Cambridge Philos. Soc. 143 (2007) 257–264
  • D E Cohen, Combinatorial group theory: a topological approach, London Math. Soc. Student Texts 14, Cambridge Univ. Press (1989)
  • T Edwards, Generalised Swan modules and the D(2) problem, Algebr. Geom. Topol. 6 (2006) 71–89
  • R H Fox, Free differential calculus. V. The Alexander matrices re-examined, Ann. of Math. $(2)$ 71 (1960) 408–422
  • J Harlander, Some aspects of efficiency, from: “Groups–-Korea '98 (Pusan)”, (Y G Baik, D L Johnson, A C Kim, editors), de Gruyter, Berlin (2000) 165–180
  • F E A Johnson, Explicit homotopy equivalences in dimension two, Math. Proc. Cambridge Philos. Soc. 133 (2002) 411–430
  • F E A Johnson, Stable modules and the $D(2)$–problem, London Math. Soc. Lecture Note Ser. 301, Cambridge Univ. Press (2003)
  • W H Mannan, The $D(2)$ property for $D\sb 8$, Algebr. Geom. Topol. 7 (2007) 517–528
  • J Rosenberg, Algebraic $K$–theory and its applications, Graduate Texts in Math. 147, Springer, New York (1994)
  • J R Stallings, On torsion-free groups with infinitely many ends, Ann. of Math. $(2)$ 88 (1968) 312–334
  • R G Swan, Groups of cohomological dimension one, J. Algebra 12 (1969) 585–610
  • C T C Wall, Finiteness conditions for ${\rm CW}$–complexes, Ann. of Math. $(2)$ 81 (1965) 56–69